Try it
Orthopaedics · Metabolic bone: denosumab
Sample itemA patient stops denosumab after 3 years of treatment for osteoporosis. What is the recognised risk?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Rebound bone loss with multiple vertebral fractures
Denosumab is a monoclonal antibody against RANKL that suppresses osteoclasts. When stopped, there is a rebound surge in bone turnover with rapid loss of density and an increased risk of multiple vertebral fractures, so a bisphosphonate is typically given afterwards.
Option by option
A. Rebound bone loss with multiple vertebral fractures (correct)
Correct. Rebound fractures can occur after stopping denosumab.
B. Immediate fracture healing
Stopping does not accelerate healing.
C. No change in bone turnover
Turnover rises sharply after cessation.
D. Hypercalcaemia only
Hypercalcaemia may occur but the key hazard is fractures.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Orthopaedics questions
- Upper limb fracturesWhich complication is characteristic of a fracture through the waist of the scaphoid?
- Fractures in childrenA child with a displaced supracondylar fracture of the humerus develops a painful, pale…
- Bone tumoursA teenager has knee pain and a radiograph around the distal femur showing a sunburst per…
- HipA positive Trendelenburg sign is due to weakness of the gluteus medius and minimus. Whic…